Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 3, 2016, 2:28 PM EST for 4 counties in Georgia. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2016, 2:28 PM EST (19:28 UTC)
- Expired
- Feb 3, 2016, 2:38 PM EST
- In force
- 10 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baker County, GA, Dougherty County, GA, Miller County, GA, Mitchell County, GA
The radar
The Tallahassee radar (KTLH), 94 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
621 WUUS52 KTAE 031928 SVRTAE GAC007-095-201-205-032000- /O.NEW.KTAE.SV.W.0015.160203T1928Z-160203T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 228 PM EST WED FEB 3 2016 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA... EASTERN MILLER COUNTY IN SOUTHWESTERN GEORGIA... BAKER COUNTY IN SOUTHWESTERN GEORGIA... CENTRAL MITCHELL COUNTY IN SOUTHWESTERN GEORGIA... * UNTIL 300 PM EST * AT 227 PM EST...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLQUITT... MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... NEWTON...HOGGARD MILL...RED STORE CROSSROADS...HAWKINSTOWN... MIMSVILLE...ELMODEL WMA...COOKTOWN...BELLVIEW AND BABCOCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3109 8463 3120 8471 3150 8432 3128 8415 TIME...MOT...LOC 1927Z 236DEG 36KT 3118 8463 HAIL...<.75IN WIND...60MPH $$ 9-FOURNIER
1 follow-up statement
031
WWUS52 KTAE 031938
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EST WED FEB 3 2016
GAC007-095-201-205-031948-
/O.CAN.KTAE.SV.W.0015.000000T0000Z-160203T2000Z/
DOUGHERTY GA-MILLER GA-BAKER GA-MITCHELL GA-
238 PM EST WED FEB 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGHERTY...
EASTERN MILLER...BAKER AND CENTRAL MITCHELL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3109 8463 3120 8471 3150 8432 3128 8415
TIME...MOT...LOC 1936Z 236DEG 36KT 3125 8452
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 11:59 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 3, 11:59 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1159 AM EST WED FEB 3 2016
.Update...
Cold front this morning was stretched from Georgia and down across
the western portions of the Florida panhandle with a line of
thunderstorms stretched just ahead of the front. Have made some
minor tweaks to the PoP grids to expand the higher PoPs further
eastward initially. Flooding continues to remain a threat today
and some areas across the far west have already received up to two
and a half inches of rain. In terms of the severe potential, it
remains a marginal event and a more detailed discussion on the
flash flooding and severe threat can be found in the near term
section below.
&&
.Prev Discussion [616 AM EST]...
.Near Term [Through Today]...
Update...based on some of our latest CAM guidance as well as the
new WPC excessive rainfall outlook which highlights a moderate
risk of excessive rainfall over a large portion of the forecast
area, we have decided to go ahead with a flash flood watch which
covers a large portion of the area. The western part of the watch
is set to end early this evening as the main line of storms pushes
off to the east. As noted in our previous discussion, WPC also
notes the record or near record deep layer moisture ahead of this
system. There has also been a tendency for the global models to be
underdone with their QPF values, and some flash flooding has been
reported upstream with this system back in portions of MS and AL.
The greatest area of concern within the watch is across portions
of southern Georgia around the Albany area, which has the lowest
flash flood guidance values. In addition, as mentioned previously
in the hydrology section, areas around the Kinchafoonee and
Muckalee Creeks could approach flood stage if around 2.5 inches of
rain falls there, which now appears more plausible given the
latest guidance.
Active weather will prevail over the next 24 hours. The main
concern for today is the threat for isolated severe storms and
heavy rainfall as a strong cold front moves into the region. The
latest guidance is a little slower with the overall progression of
the system, which raises some concerns for some heavier rainfall
amounts. Some ingredients for localized heavy rainfall are
forecast to come into place. Precipitable water values are
forecast to reach 1.80" at TLH on the 00z GFS by the end of the
day, which is the near record value for February. In addition, the
large convective band ahead of the cold front is forecast to take
on an orientation more parallel to the mean winds, which would
favor training convection. Some of the hi-res guidance slows down
the convective band's eastward progress once it gets into southern
Georgia, and this will have to be monitored closely. Current flash
flood guidance values are generally a little over 4 inches in 6
hours across a good portion of southern Georgia with higher values
across most of Florida. Urban areas such as Tallahassee and Albany
have lower values, especially around Albany where just under 3
inches in 6 hours could cause some localized flooding there.
In terms of severe weather chances, not much has changed. The SPC
day 1 outlook maintains a marginal risk of severe storms over the
area. One thing working against a higher risk is the expectation
that the low level jet will be lifting north of the area and
weakening some through the day today. Nevertheless, there is still
enough instability and shear for a low end threat of severe
weather, including even an isolated, brief tornado along any
mesovortices that spin up along the main squall line.
.Short Term [Tonight Through Friday]...
The cold front will be moving through the region tonight. Model
guidance suggests that this will be a slow process for the front
to clear the region. The Euro and NAM were used for the bulk of
the short term period, which favor an overall slower progression
than the GFS. A trailing shortwave within the larger scale trough
across the Central Plains should kick off another round of
convection along the frontal boundary late tonight and into
Thursday. Given the good agreement between the NAM/Euro/ECAM
guidance, will show PoPs overnight near 100 percent from ABY-TLH
and points eastward. Rain could be locally heavy at times, but the
threat for severe weather will decrease considerably overnight.
On Thursday, as the upper level pattern amplifies across the Mid
South, the cold front should move off to the east of the region,
with cooler and drier air arriving by Friday.
.Long Term [Friday Night Through Wednesday]...
A series of northern stream impulses through the long term period
will result in an overall amplification of the Eastern CONUS
trough. An initial impulse on Saturday night will result in a
small increase in rain chances as the system passes through the
area. After generally dry conditions on Sunday, a more substantive
system will drop quickly from the Upper Plains to the Gulf Coast
States on Monday. Model guidance is in fairly good agreement that
some of the coldest air of the season could be surging into the
region on Tuesday behind this system. While the system will have
limited moisture to work with, the breezy and cool conditions
will set up a stretch of days where highs struggle to reach 50
degrees across much of the area.
.Aviation...
[Through 12Z Thursday] Rather poor conditions will prevail through
much of the period as a cold front moves through the region. In
general, IFR conditions will be most prevalent with some
occasional LIFR possible. Low ceilings and gusty southerly winds
will prevail ahead of the front this morning, and a band of
showers and thunderstorms will push through the region starting
this morning around DHN and ECP and progressing east through the
day. Some of the storms could be on the strong side with
additional gusty winds.
.Marine...
Fog over the nearshore waters this morning should gradually
diminish as winds continue to increase. Cautionary conditions are
expected to continue through the afternoon as the cold front moves
through the region. Late tonight and into Thursday, winds and seas
will increase to advisory levels behind the front. Some decrease
in winds is expected on Saturday before winds increase with the
next system on Sunday.
.Fire Weather...
Widespread rain will occur over the next 24 to 48 hours ahead of a
cold front. The airmass behind the front will not be dry enough to
produce any red flag conditions.
.Hydrology...
Storm total rainfall over the next 36-48 hours is expected to
average in the 2-4 inch range across the area with locally higher
totals possible. These rains are expected to result in steadily
rising river levels over the next few days. With the
Choctawhatchee and Apalachicola Rivers already very near or above
flood stage, these rains will result in at least minor flooding in
these areas this week.
Though the Ochlockonee and Withlacoochee River Basins in Georgia
have yet to experience any flooding this winter season, that may
change with this system, especially if the heavier rainfall totals
occur above Thomasville and Valdosta, as suggested in some of the
guidance. Minor flooding is possible at Thomasville and Valdosta
later this week. Further downstream into Florida, rises on these
rivers to action stage seem likely with the predicted totals.
The only other areas of concern for river flooding with this
system are the Kinchafoonee and Muckalee Creeks in Lee County.
Rainfall in excess of 2.5 inches in these basins would result in
the individual forecast points approaching flood stage later this
week.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 74 53 59 36 59 / 80 90 90 10 0
Panama City 70 52 58 40 57 / 90 90 70 10 0
Dothan 71 47 57 34 56 / 100 50 30 10 0
Albany 70 50 58 34 56 / 90 90 70 10 0
Valdosta 76 55 59 36 58 / 70 100 90 20 0
Cross City 77 61 64 37 61 / 50 70 90 30 0
Apalachicola 70 54 59 40 57 / 60 90 90 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning FOR Coastal Franklin-
Coastal Gulf-Coastal Jefferson-Coastal Wakulla-Gadsden-
Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
Leon-Liberty-Madison.
High Rip Current Risk through late tonight FOR Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Flash Flood Watch until 7 PM EST /6 PM CST/ this evening FOR
Calhoun-Central Walton-Coastal Bay-Holmes-Inland Bay-
Jackson-North Walton-South Walton-Washington.
GA...Flash Flood Watch through Thursday morning FOR Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch until 6 PM CST this evening FOR Coffee-Dale-
Geneva-Henry-Houston.
GM...NONE.
&&
NEAR TERM...FIEUX
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...DVD
MARINE...GODSEY
FIRE WEATHER...DVD
HYDROLOGY...GODSEYIn the hours before
Special weather statement, Feb 3, 11:13 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EST WED FEB 3 2016
GAZ121>126-142-031700-
LEE GA-TERRELL GA-CLAY GA-CALHOUN GA-RANDOLPH GA-EARLY GA-
DOUGHERTY GA-
1113 AM EST WED FEB 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...NORTHERN
EARLY...CALHOUN...TERRELL...SOUTHEASTERN CLAY...WESTERN LEE AND
EASTERN RANDOLPH COUNTIES IN SOUTHWESTERN GEORGIA UNTIL NOON EST...
AT 1113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WESTON TO NEAR EDISON TO BLAKELY...AND MOVING NORTHEAST
AT 50 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MORGAN...BLAKELY...LEESBURG...DAWSON...ALBANY...EDISON...ARLINGTON...
SHELLMAN...LEARY...SMITHVILLE...SASSER...BRONWOOD...PARROTT...
BLUFFTON...DAWSON MUNICIPAL A/P...CORDRAYS MILL...OAK HILL...PLEASANT
HILL...PARKSVILLE AND TURMAN.
LAT...LON 3187 8434 3192 8434 3191 8403 3155 8432
3131 8505 3161 8481 3192 8474 3192 8445
3196 8444
TIME...MOT...LOC 1613Z 245DEG 42KT 3191 8469 3164 8475 3140 8495
9-FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 4:57 AM EST | Flash Flood Watch | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 21 hr |
| Feb 3, 11:13 AM EST | Special Weather Statement | TAE | Calhoun, Lee, Randolph, Terrell | 47 min |
| Feb 3, 2:31 PM EST | Tornado Warning | TAE | Baker, Calhoun, Miller | 8 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.